Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2003, 3:04 PM MDT for Arapahoe County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 3:04 PM MDT (21:04 UTC)
- Expired
- Jun 17, 2003, 4:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 172104 CCA
SVRBOU
COC005-172200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT TUE JUN 17 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
* UNTIL 400 PM MDT
* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WEST CENTRAL AURORA...OR ABOUT 8 MILES
SOUTHEAST OF DENVER...MOVING EAST AT 5 TO 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...NORTHEASTERN CENTENNIAL....ARAPAHOE PARK AND
BUCKLEY AFB.
LARGE HAIL...INTENSE RAIN...BETWEEN ONE AND TWO INCHES IN AN HOUR...
AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN
A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 3958 10463 3959 10490 3965 10484 3969 10489
3974 10487 3974 10463
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 PM MDT, 4 minutes earlier.
Area forecast discussion, Jun 17, 3:00 PM MDT, 4 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT TUE JUN 17 2003 SHORT TERM DISCUSSION: THUNDERSTORM ACTIVITY IS BEGINNING TO SHIFT ONTO THE PLAINS. THE ENVIRONMENT IS SIMILAR TO YESTERDAY...BUT WINDS ALOFT ARE SLIGHTLY HIGHER. HENCE STORMS ARE MOVING AT 10 TO 15 MPH. THIS WILL BE ENOUGH TO REDUCE THE FLASH FLOOD THREAT. STORMS WILL PRODUCE INTENSE RAIN BUT FOR THE MOST PART WILL NOT STAY OVER A GIVEN AREA FOR HOURS LIKE LAST NIGHT. WE ARE ALSO LACKING PLAINS WINDS TODAY...SO STORM MOTION SHOULD BE DOMINATED BY STEERING FROM ABOVE. THERE SHOULD BE LESS TENDENCY TO PUSH OUTFLOW BACK TOWARD THE FOOTHILLS...SO WE SHOULD SEE A SLOW PROGRESSION EASTWARD AND DWINDLING DURING THE NIGHT. MAIN ADJUSTMENT TONIGHT WAS TO GO WITH LIKELY POPS ON THE PLAINS. FOR WEDNESDAY...NOT MUCH CHANGES. THE ANTICIPATED DRYING SEEMS TO BE ON THE FRINGES...A LITTLE DRIER IN THE WEST AND A BIT OF DRYING/WARMING AT MID LEVELS. PLENTY OF SURFACE MOISTURE SO THE NET EFFECT MIGHT BE A BIT OF A DELAY WAITING FOR WARMER TEMPERATURES. LIKELY POPS SEEM IN ORDER AGAIN FOR THE MOUNTAINS AGAIN AND I WILL RAISE THE PLAINS POPS AS WELL. GIMMESTAD LONG TERM DISCUSSION: TYPICAL DIURNAL PATTERN OF AFTN AND EVENING SHOWERS AND THUNDERSTORMS LOOKS LIKE IT WILL CONT THRU THE END OF THE WEEK AND INTO THE WEEKEND. FOR THE REST OF THE WEEK...THE UPR LVL RIDGE WL REMAIN IN PLACE OVR THE GREAT BASIN...KEEPING FLOW ALOFT LIGHT AND WESTERLY. AT LOWER LVLS...THERMALLY DRIVEN LOW PRES AREA WL REMAIN ACRS THE GREAT BASIN WITH WEAK HIGH PRES OVR THE NRN PLAINS. CIRCULATION INTO THIS PATTERN WL FEED PERIODS OF GULF MSTR AND INSTABILITY ACRS ERN CO. DAYTIME HEATING WL BE ENOUGH FOR AFTN CONVECTION TO DEVELOP OVR THE MTNS AND THEN PROGRESS OVR THE ADJACENT PLAINS. OVER THE WEEKEND...THE WRN U.S. UPR RIDGE WL BE REPLACED BY A STRONG TROF MOVG IN FM THE ERN PAC. THIS WILL INCRS THE SWLY FLOW ALOFT ACRS THE RGN. WHILE THE UPR TROF STAYS TO THE W OF US...LOW SFC PRES WL ALSO CONT...ALLOWING LOW LVL MSTR AND INSTABILITY TO CONT FEEDING INTO THE REGION. HOWEVER...WITH STRONGER FLOW ALOFT...THE SHEAR PROFILE MAY BE MORE FAVORABLE FOR STRONG STORM DEVELOPMENT. THE LATEST MRF EJECTS THE UPR TROF ONTO THE CENTRAL PLAINS ABOUT TUESDAY WITH A SFC CDFNT DROPPING ACRS NERN CO AT THAT TIME. CONFIDENCE IN THE TIMING OF THIS FEATURE IS LOW...SO FOR NOW WL JUST STICK WITH A PERSISTENCE FCST. OTHERWISE TEMPS WL BE NEAR SEASONAL VALUES. KDRBY .DEN...NONE.
Hazardous weather outlook, Jun 17, 11:55 AM MDT, 3 hours 9 minutes before
COZ030>051-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1155 AM MDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE OVER THE RIDGES AND EAST SLOPES OF THE MOUNTAINS DURING THE EARLY AFTERNOON...THEN SPREAD ONTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. STORMS WILL BE SLOW MOVING...WITH THE BIGGEST THREAT FROM STORMS BEING LOCALLY HEAVY RAINFALL. WHILE MOST STORMS ARE NOT EXPECTED TO PERSIST LONG ENOUGH TO CAUSE SERIOUS FLOODING...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN IN JUST 45 MINUTES. THIS COULD RESULT IN FLOODING PROBLEMS...ESPECIALLY IF IT OCCURS OVER URBAN AREAS OR THE BURNED AREAS IN THE FOOTHILLS. THERE IS ALSO THE POTENTIAL FOR BRIEF PRODUCTION OF LARGE HAIL...BUT THE LACK OF WIND SHEAR WILL KEEP THESE EVENTS ISOLATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER THE ENTIRE FORECAST AREA THROUGH THE PERIOD. AN UPPER LEVEL RIDGE WILL CONTINUE OVER COLORADO THROUGH FRIDAY BEFORE AN UPPER TROUGH PUSHES INTO THE FORECAST AREA SATURDAY AND SUNDAY. MOISTURE LEVELS WILL REMAIN HIGH ENOUGH THROUGH THE PERIOD TO ALLOW SHOWERS TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS DURING EARLY AFTERNOONS AND THEN MOVE ACROSS THE NORTHEAST PLAINS THROUGH THE EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. GIMMESTAD/DANKERS
In the hours before
Local storm report, Jun 17, 2:30 PM MDT, 34 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE JUN 16 2003
...PRELIMINARY STORM REPORT FOR JUNE 17 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM GREENLAND CO 1.00 INCH HAIL
06/17/03 DOUGLAS
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 62 min |
| Jun 16, 7:37 PM MDT | Flash Flood Warning | BOU | Morgan | 2 hr |
| Jun 17, 2:12 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 63 min |
| Jun 17, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 60 min |
| Jun 17, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.